Ask an expert
Question

05 Aug 2007

Probiotics and allergy
Is it possible to be allergic to some of the probiotics in yogurt? Since probiotics have been added to yogurt I develop severe diarrhea and cramping an hour or two after eating it. I do not experience the same symptoms with milk or cheese.
Answer 333 views
Expert
DietDoc
DietDoc

01 Jan 0001

Dear Sally
I don't think that you are 'allergic' to probiotics, but their potentially laxative effect may be causing the diarrhoea and cramps after eating them. You say that you do not experience symptoms with milk or cheese, but do all yoghurts even those without probiotics cause the diarrhoea and cramps? If that is the case then it could be some other component in yoghurt that is giving you a reaction (a colourant, flavourant, and even a preservative such as an antibiotic). It is ironic that some yoghurts that say they contain probiotics also contain an antibiotic to prevent spoilage, which of course not only kills harmful bacteria, but also the probiotics.
Best regards
DietDoc
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.
Voting Booth
Have you entered our Health of the Nation survey?
Please select an option Oops! Something went wrong, please try again later.
Results
Yes
33% - 9322 votes
No
67% - 18678 votes
Vote